Texas, 2019

Tornadoes and Flash Flood in Texas, May 20 to 21, 2019

May 20 to 21, 2019 · NWS SJT · 6 events in 2 counties and zones

A potent upper level low pressure system and an extremely unstable atmosphere combined to produce several supercell thunderstorms. These storms produced tornadoes and large hail reports mainly north of Interstate 20.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A potent upper level low pressure system and an extremely unstable atmosphere combined to produce several supercell thunderstorms. These storms produced tornadoes and large hail reports mainly north of Interstate 20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 20, 5:11 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, May 20, 5:11 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
611 PM CDT Mon May 20 2019

.AVIATION...
/00Z TAFS/

We continue to monitor the convection across the Permian Basin
that is slowly working its way east towards West Central Texas.
Latest hi-res models shift the convection east into the area, but
it may be the early morning hours before the convection reaches
many of the terminal location. Will use that timing for now, and
see if the convection gets a bigger push from convective outflows.
Otherwise, gusty south and southeast winds this evening will
continue, shifting to the west as the pacific front moves through
the area on Tuesday morning.

&&

.PREV DISCUSSION... /issued 327 PM CDT Mon May 20 2019/

SHORT TERM...
(Tonight)

..Particularly Dangerous Situation...

All model indicators point to a particularly dangerous situation
developing, across much of West Central Texas, this afternoon and
tonight. With model forecast CAPEs in 5000 J/kg range and bulk
shear in range of 45 to 55 knots, conditions are most favorable
for very large hail, damaging winds, and strong tornadoes. The
Storm Prediction Center continues to highlight much of West
Central Texas in a High or Enhanced risk area. The best indication
for timing is now through late tonight. Locations along and north
of a San Angelo to Brownwood are most at risk this evening. After
midnight, the severe thunderstorms threat will slowly diminish, as
the upper trough moves over Texas.

(Tuesday)

..Thunderstorms Ending...

As the Upper trough moves east, the potential for severe
thunderstorms will shift east of our area. By noon Tuesday, all
shower and thunderstorm activity will be east of West Central
Texas.

LONG TERM...
(Tuesday Night through Monday)

..Dry with Rain Chances Returning...

With lots of tasks going on this afternoon, we did not make
significant changes to the long term forecast. After a day or two
of dry weather, another upper low to our west will move into a
position near the Four Corners region of CONUS. This position will
produce southwest flow aloft over Texas. Minor disturbances
embedded in the flow aloft may initiate mainly afternoon and
evening thunderstorms, beginning Wednesday night and continuing
through Friday night. Currently, this holiday weekend looks dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 61  78  59  89 /  80  20   0  10
San Angelo 	 60  82  59  91 /  60  10   0  10
Junction 	 65  85  63  91 /  40  20   0   0
Brownwood 	 64  80  62  87 /  70  40   0   0
Sweetwater 	 59  76  59  88 /  80   0   0  10
Ozona      	 59  82  61  88 /  50   0   0  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM CDT Tuesday for Brown-Callahan-Coke-
Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-Mason-
McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-Shackelford-
Sterling-Sutton-Taylor-Throckmorton-Tom Green.

&&

07
Hazardous weather outlook, May 20, 1:57 PM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
257 PM CDT Mon May 20 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-212000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
257 PM CDT Mon May 20 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible this afternoon and into tonight
across all of West Central Texas. Very large hail, strong
tornadoes, and damaging winds are the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional severe thunderstorms are possible early Tuesday
morning mainly across the eastern half of West Central Texas. The
main hazards are large hail, damaging winds, and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon.

The radar

The Dyess AFB radar (KDYX), 119 km away, was scanning. The volume nearest the first event began at 02:05 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Tornado, Fisher

When
May 20, 8:08 PM CST
Where
Fisher County, 2.76 mi N of Sardis
Rating
EFU
Path length
0.01 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
32.770, -100.500

A trained spotter reported a tornado southwest of Rotan.

Thunderstorm Wind, Fisher

When
May 20, 8:39 PM CST
Where
Fisher County, 3 mi SSE of Bernecker
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.530, -100.560

Damaging thunderstorm winds broke large tree branches and blew down a fence.

Hail, Fisher

When
May 20, 9:16 PM CST
Where
Fisher County, 0.58 mi E of Rotan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.850, -100.460

A trained spotter reported golf ball size hail in Rotan.

Hail, Fisher

When
May 20, 9:16 PM CST
Where
Fisher County, 4.12 mi W of Rotan
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
32.860, -100.540

Baseball size hail was reported 4 miles west of Rotan.

Tornado, Haskell

When
May 20, 9:29 PM CST
Where
Haskell County, 1.16 mi E of Sagerton
Rating
EFU
Path length
0.01 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
33.080, -99.950

A trained spotter reported a brief tornado touchdown near Sagerton.

Flash Flood, Haskell

When
May 21, 2:16 AM CST to 4:16 AM CST
Where
Haskell County, 2.05 mi SE of Josselet to 2.72 mi SE of Haskell Muni Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.209, -99.675

The Department of Highways reported US Highway 380, FM 2407, and FM 2163 were closed due to flooding.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828916, 828918, 828914, 828915, 828917, 829488.